Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 91, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 23, 2018, 7:45 PM MDT for Quay County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 7:45 PM MDT (01:45 UTC)
- Expired
- May 23, 2018, 8:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Quay County, NM
The radar
The Cannon AFB radar (KFDX), 104 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:14 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2196 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678
WUUS55 KABQ 240145
SVRABQ
NMC037-240245-
/O.NEW.KABQ.SV.W.0091.180524T0145Z-180524T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
745 PM MDT WED MAY 23 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northeastern Quay County in east central New Mexico...
* Until 845 PM MDT.
* At 744 PM MDT, a severe thunderstorm was located 12 miles southwest
of Nara Visa, moving north at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Nara Visa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to shelter inside a strong building. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3536 10319 3542 10338 3558 10338 3573 10322
3570 10304 3537 10305
TIME...MOT...LOC 0144Z 200DEG 15KT 3545 10321
HAIL...1.50IN
WIND...60MPH
$$
241 follow-up statement
991
WWUS55 KABQ 240219
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
819 PM MDT WED MAY 23 2018
NMC037-240245-
/O.CON.KABQ.SV.W.0091.000000T0000Z-180524T0245Z/
Quay-
819 PM MDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHEASTERN QUAY COUNTY...
At 819 PM MDT, a severe thunderstorm was located near Nara Visa, and
is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nara Visa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.
&&
LAT...LON 3536 10319 3542 10338 3558 10338 3573 10322
3570 10304 3537 10305
TIME...MOT...LOC 0219Z 200DEG 15KT 3556 10316
HAIL...1.00IN
WIND...60MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:21 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 23, 5:21 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 521 PM MDT Wed May 23 2018 .AVIATION... 00Z TAF CYCLE SHRA/TSRA will continue to move northeast around 20 kt as they progress across the eastern plains this evening. TSRA will be strong to locally severe with large hail, high winds, torrential rainfall, and frequent cloud to ground lightning strikes. Low clouds will redevelop again tonight along and east of the central mt chain in the wake of the storm activity. Confidence however is not as high on coverage of clouds and potential IFR impacts. && .PREV DISCUSSION...221 PM MDT Wed May 23 2018... .SYNOPSIS... Another round of afternoon thunderstorm activity has begun across eastern New Mexico today with several storms becoming severe producing large hail. A few storms could become tornadic across the southeast. Storm activity will gradually move east into Texas this evening. Thursday will see lesser thunderstorm activity with the main focus starting over the Sacramento Mountains moving over southeastern NM. Drier air and warmer temperatures move in across the state Friday and through the weekend. && .DISCUSSION... Today's crop of afternoon t-storm activity has begun to fire off the eastern slopes of the ctrl mtn chain. SW flow aloft remains with sfc Gulf moisture remaining, allowing for plenty of MLCAPE upwards of 3000 J/kg. The one limiting factor will be the bulk shear only reaching up to about 30 kts, while still strong enough to allow for severe, storms today will once again likely be pulsy. Directional shear will be such to allow for the potential of an isolated tornado or two in the strongest cells across the southeast. The HRRR has continued to show the strongest cells remaining over the eastern third of the state, moving into Texas sunset. Areas that have already received good rainfall amounts in the previous days will be at risk for localized flash flooding from strong downpours. SW flow will will weaken Thursday with ridging starting to build over southern NM. Enough Gulf moisture will still linger over the far SE to allow for a few more storms firing off the Sacramento Mtns and Chaves County. The rest of the state will continue to see drier air moving in with warmer temperatures. All areas will see PoPs fall to nil Friday with well above normal temperatures. Temperatures continue to rise Saturday before falling across the west Sunday as a large upper low moves into the Great Basin. SW flow will strengthen across the east Sunday increasing the risk of critical fire weather. Temperatures trend back up across the west, while remaining well above normal across the east early next week. Increased chances for precipitation may return by mid next week as another trough looks to move across the central Rocky Mtns. 24 && .FIRE WEATHER... ...RETURN OF CRITICAL FIRE WEATHER CONDITIONS LATE WEEK AND INTO THE WEEKEND... Very dry air has spread farther east today into the Rio Grande Valley. Marginal critical conditions are expected for parts of central and western NM through the remainder of today. Deeper moisture remains in place across eastern NM where the threat of strong storms with locally heavy rainfall continues. Recoveries overnight will be fair across central and western NM and very good to excellent across the east with more low clouds. A ridge of high pressure will build northward into NM Thursday and Friday with above normal temperatures and lighter winds. The focus for isolated storms will continue over eastern NM Thursday then mainly over far southeastern NM Friday. The west will remain very dry with single digit min humidities and poor recoveries. Haines values of 6 will be common with super Haines for parts of the Rio Grande Valley and western NM both days. The upper ridge will break down quickly Saturday and lead to more widespread strong southwest winds across NM. Critical fire weather conditions Saturday will be followed by poor overnight recoveries, then another round of critical fire weather Sunday for central and eastern NM. Critical conditions may occur through Monday as an upper wave ejects slowly northeastward across Colorado. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 23, 2:35 PM MDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 235 PM MDT Wed May 23 2018 NMZ501>540-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 235 PM MDT Wed May 23 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms across eastern New Mexico this afternoon until 9 pm this evening. Severe storms will be capable of producing large hail and strong gusty winds, with the potential for tornadic activity across southeastern New Mexico. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotters should report severe weather through the National Weather Service Albuquerque web site or by calling 1.888.386.7637. 24
In the hours before
Special weather statement, May 23, 6:50 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
650 PM MDT WED MAY 23 2018
NMZ536-240115-
Roosevelt County-
650 PM MDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY
UNTIL 715 PM MDT...
At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Milnesand, or 28 miles west of Morton, moving
northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Dora, Causey, Lingo and Pep.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central New Mexico.
LAT...LON 3363 10318 3370 10338 3395 10331 3387 10305
3386 10305
TIME...MOT...LOC 0050Z 203DEG 18KT 3374 10325
40Special weather statement, May 23, 6:53 PM MDT, 52 minutes before
Special Weather Statement National Weather Service Albuquerque NM 653 PM MDT WED MAY 23 2018 NMZ529-532-240130- Eastern San Miguel County-Northeast Highlands- 653 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL COUNTY UNTIL 730 PM MDT... At 653 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Trujillo, or 26 miles north of Santa Rosa, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Variadero and Trementina. && A severe thunderstorm watch remains in effect until 900 PM MDT for northeastern New Mexico. LAT...LON 3522 10504 3540 10502 3553 10438 3522 10429 TIME...MOT...LOC 0053Z 258DEG 16KT 3532 10473 24
Local storm report, May 23, 6:59 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
659 PM MDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 2 SW PORTALES 34.16N 103.37W
05/23/2018 M1.75 INCH ROOSEVELT NM PUBLIC
&&
CORRECTED LOCATION
EVENT NUMBER ABQ201800662
TRMSpecial weather statement, May 23, 7:21 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Albuquerque NM 721 PM MDT WED MAY 23 2018 NMZ530-534-240145- Union County-Quay County- 721 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY AND SOUTHEASTERN UNION COUNTIES UNTIL 745 PM MDT... At 721 PM MDT, Doppler radar was tracking a strong thunderstorm over Nara Visa, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Nara Visa. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If threatening weather approaches your area, take shelter in a sturdy building. && A severe thunderstorm watch remains in effect until 900 PM MDT for northeastern and east central New Mexico. LAT...LON 3556 10329 3584 10318 3583 10304 3554 10304 TIME...MOT...LOC 0121Z 203DEG 25KT 3560 10315 DPorter
Local storm report, May 23, 7:39 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
739 PM MDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL TECOLOTITO 35.23N 105.16W
05/23/2018 M3.00 INCH SAN MIGUEL NM PUBLIC
SOME REPORTS OF DAMAGE WITHIN THE TOWN.
&&
EVENT NUMBER ABQ201800664
DPORTERLocal storm report, May 23, 7:42 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
742 PM MDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL NARA VISA 35.61N 103.10W
05/23/2018 M0.75 INCH QUAY NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800665
TRMThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:01 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 59 min |
| May 23, 6:01 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 59 min |
| May 23, 6:12 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 50 min |
| May 23, 6:16 PM MDT | Special Weather Statement | ABQ | 29 min | |
| May 23, 6:18 PM MDT | Special Weather Statement | ABQ | Roosevelt | 27 min |
| May 23, 6:44 PM MDT | Special Weather Statement | ABQ | Quay | 31 min |
| May 23, 6:48 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 57 min |
| May 23, 6:50 PM MDT | Special Weather Statement | ABQ | Roosevelt | 25 min |
| May 23, 6:53 PM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
| May 23, 6:59 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 35 min |
| May 23, 7:10 PM MDT | Flash Flood Warning | ABQ | San Miguel | 111 min |
| May 23, 7:26 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, Union | 42 min |
| May 23, 7:49 PM MDT | Special Weather Statement | ABQ | Quay | 26 min |
| May 23, 7:53 PM MDT | Flash Flood Warning | ABQ | Mora | 4 hr |
| May 23, 7:57 PM MDT | Special Weather Statement | ABQ | San Miguel | 33 min |
| May 23, 8:01 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 44 min |
| May 23, 8:15 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 37 min |
| May 23, 8:26 PM MDT | Flash Flood Warning | ABQ | Quay | 3 hr |
| May 23, 8:44 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 46 min |
| May 23, 8:55 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| May 23, 9:05 PM MDT | Flash Flood Warning | ABQ | Harding, Quay | 2 hr |
| May 23, 9:10 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 31 min |
| May 23, 9:32 PM MDT | Special Weather Statement | ABQ | Harding | 43 min |
| May 24, 2:27 PM MDT | Fire Weather Watch | ABQ | Bernalillo, Catron, Cibola, McKinley, Sandoval, San Juan and 2 more | 36 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.